Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 148, NWS Cheyenne, WY

August 23, 2005Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 23, 2005, 4:22 PM MDT for Kimball County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 4:22 PM MDT (22:22 UTC)
Expired
Aug 23, 2005, 4:43 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 85 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232223
SVRCYS
NEC105-232300-
/O.NEW.KCYS.SV.W.0148.050823T2222Z-050823T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 500 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  OLIVER RESERVOIR...OR ABOUT 15 MILES SOUTHWEST OF KIMBALL...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIVER RESERVOIR BY 450 PM MDT
  KIMBALL AIRPORT AND 8 MILES SOUTHWEST OF KIMBALL BY 500 PM MDT

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4134 10396 4102 10393 4102 10358 4137 10354

$$

RE
1 follow-up statement
000 
WWUS55 KCYS 232243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT TUE AUG 23 2005

NEC105-232251-
/O.CAN.KCYS.SV.W.0148.000000T0000Z-050823T2300Z/
KIMBALL NE-
441 PM MDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIMBALL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER 
CONSIDERED SEVERE.   

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
TUESDAY EVENING FOR THE EXTREME SOUTHERN PANHANDLE OF NEBRASKA.

LAT...LON 4134 10396 4102 10393 4102 10358 4137 10354

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:50 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 1:50 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT TUE AUG 23 2005

.SHORT TERM....A LEE TROUGH HAS SET UP IN THE NEBRASKA PANHANDLE.
HOWEVER MODERATE WESTERLY MID LEVEL FLOW AT 700 MB HAS STARTED
DRYING OUT THE LOWER ATMOSPHERE. BELOW THE MID LEVEL WESTERLIES
SOUTHERLY WINDS CONTINUE OVER THE PANHANDLE CREATING A CONVERGENCE
AREA AND LOCAL INSTABILITY. WEAK DISTURBANCES ARE TRACKING TO THE
EAST NORTHEAST BOTH NORTH AND SOUTH OF THE AREA CREATING LIMITED
LIFT THROUGH THE CWA. SLOW MOVING STORMS IN THIS AREA OF WEAK SHEAR
AND INSTABILITY MAY GENERATE STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND HEAVY PRECIPITATION. DRY AIR CONTINUES TO
PUSH INTO THE AREA FROM THE WEST. LEFT OVER PACKETS OF MOISTURE WILL
LINGER AROUND THE AREA WEDNESDAY GENERATING ISOLATED TO WIDELY
SCATTERED AFTERNOON THUNDERSTORMS. CLEARING IS EXPECTED EARLY
WEDNESDAY EVENING.

.LONG TERM...UPPER LOW OVER SASK WILL DRIFT SLOWLY EASTWARD THURSDAY
AND FRIDAY WITH MOST OF ITS EFFECTS REMAINING NORTH OF THE CWA. A
PACIFIC FRONT WILL MOVE ACROSS THE CWA THURSDAY BUT ONLY MINOR
COOLING EXPECTED WITH CWA ON THE FRINGE OF THIS SYSTEM.  SOME MODEST
INSTABILITY PROGGED ALONG THE WY/CO BORDER EAST OF THE MTNS MAY BE
SUFFICIENT FOR ISOLATED TSTRMS IN THE LATE AFTERNOON/EARLY EVENING
SO WILL KEEP LOW POPS THERE.  LOW LEVEL MOISTURE MOVES OUT FRIDAY
AS DRY WESTERLY FLOW SPREADS ACROSS THE REGION.  DRY ZONAL FLOW
CONTINUES THRU THE WEEKEND WITH TEMPS WARMING UP SOME.  NEXT
SIGNIFICANT UPPER TROF DIGS OVER THE WESTERN CONUS EARLY NEXT WEEK
THEN IT SHIFTS INTO THE NORTHERN ROCKIES TUESDAY BRINGING NEXT COOL
FRONT ACROSS THE CWA BY MIDWEEK.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

DCC/RE
Hazardous weather outlook, Aug 23, 10:23 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT TUE AUG 23 2005

WYZ059>070-241630-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1023 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP ACROSS
SOUTHEAST WYOMING. THE STORMS WILL BE MORE NUMEROUS EAST OF THE
LARAMIE RANGE AND SOME OF THESE COULD BE QUITE STRONG WITH GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE DAY STORMS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NEZ001>003-019>021-054-055-241630-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1023 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
IN THE WESTERN NEBRASKA PANHANDLE. THE STORMS COULD BE SEVERE WITH
WIND GUSTS OVER 60 MPH...LARGE HAIL AND VERY HEAVY RAIN. STORMS
WILL MOVE OUT OF THE AREA DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE DAY STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

COPLEY

In the hours before

Special weather statement, Aug 23, 3:23 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT TUE AUG 23 2005

NEZ054>055-240500-
CHEYENNE-KIMBALL-
323 PM MDT TUE AUG 23 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
741 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

CHEYENNE... KIMBALL...

THIS INCLUDES THE CITIES OF...KIMBALL AND SIDNEY.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.